Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2018, 9:25 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 9:25 PM EDT (01:25 UTC)
- Expired
- May 28, 2018, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lewis County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:03 PM EDT | FLASH FLOOD | 2 Ne Crawford, WV | HIGH WATER ON SOUTHBOUND US-19 AT SAMMY RUN. VIA @WV511CENTRAL ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WGUS51 KRLX 280125
FFWRLX
WVC041-097-280430-
/O.NEW.KRLX.FF.W.0016.180528T0125Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
925 PM EDT SUN MAY 27 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Lewis County in northern West Virginia...
West central Upshur County in northeastern West Virginia...
* Until 1230 AM EDT
* At 925 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Walkersville and Ireland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
3884 8049 3885 8049 3885 8050 3897 8053
3896 8033
$$
122 follow-up statements
280
WGUS71 KRLX 280251
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1051 PM EDT SUN MAY 27 2018
WVC041-097-280430-
/O.CON.KRLX.FF.W.0016.000000T0000Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Upshur WV-
1051 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHEASTERN LEWIS AND WEST CENTRAL UPSHUR COUNTIES...
At 1048 PM EDT, Doppler radar indicated that the thunderstorms that
produced heavy rain across the warned area had weakened and moved
away from the area. Up to three inches of rain fell.
Flooding was reported on U.S. route 19 at Sammy run.
Some locations that will experience flooding include...
Walkersville and Ireland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
3884 8049 3885 8049 3885 8050 3897 8053
3896 8033
$$
12715
WGUS71 KRLX 280421
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1221 AM EDT MON MAY 28 2018
WVC041-097-280431-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Upshur WV-
1221 AM EDT MON MAY 28 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LEWIS AND WEST CENTRAL
UPSHUR COUNTIES WILL EXPIRE AT 1230 AM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
3884 8049 3885 8049 3885 8050 3897 8053
3896 8033
$$
KISTNERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:51 PM EDT, 34 minutes earlier.
Area forecast discussion, May 27, 8:51 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Charleston WV 851 PM EDT Sun May 27 2018 .SYNOPSIS... Convection lingers in the mountains Monday. Unsettled weather returns mid week, as remnants from Alberto push northward. && .NEAR TERM /THROUGH MONDAY/... As of 850 PM Sunday... Made some minor tweeks to sky/pop/wx grids for disapating storms. Did add fog in the wx grids overnight, as plenty of low level moisture around and thinning clouds will allow fog to develop. As of 220 PM Sunday... Actually getting the northern most fringes of the cirrus associated with TS Alberto into Dickenson/Buchanan/McDowell counties this afternoon. Convective activity is firing in a weakness in the 500mb field aloft, east of a very sharp dewpoint gradient/deformation zone oriented west to east from the PA/WV border back into southwestern Ohio, and then southwestward along the Ohio River. There will be slight southward movement of this feature aloft through the CWA this evening into tonight, and will keep the POPs confined to this area as a result. Mild again overnight with valley fog a strong bet. Keep the shower chances going as well in the aforementioned areas as well. POPs largely confined to the mountains and the western slopes on Monday. Meanwhile, further northwest, temperatures in southeastern Ohio could reach the 90F mark, and should be the warmest in the CWA tomorrow. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 300 PM Saturday... Main focus for the short term is the track of Alberto as it weakens and lifts north. Consensus has been to shift the track a bit west, with the circulation center now lifting into the lower Ohio River Valley by Tuesday night, and to near the southern tip of Lake Michigan by late Wednesday. Wednesday night into Thursday the remnants should head east across the Great Lakes. Have generally chance POPs Tuesday into Tuesday night with widespread likely POPs Wednesday. Models showing a bit of a precip shadow across the western slopes Wednesday, so actually kept POPs a touch lower there. Then also have likely POPs Thursday as the remnants pass well to our north. Periods of heavy rain are expected, but uncertainty remains in locations of highest accumulation. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 300 PM Saturday... Decent uncertainty through the long term. GFS showing an upper level low in the vicinity through much of the period. The ECMWF keeps this as an open wave and is more over the East Coast. With this in mind went with a consensus blend which keeps some POPs around through the weekend. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... As of 800 PM Sunday... Showers over the region will continue to dimish in coverage and intensity this evening. With plenty of low level moisture and with clouds thinning, expect fog to develop over much of the area. Timing of IFR/LIFR fog developing will depend on how fast clouds from left over convection will thin out. VFR condtions should return aft 13Z-14Z timeframe. Rest of tomorrow expect more of the same CU development and possible storms during the afternoon timeframe on Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of fog develop tonight may vary due to sky cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/25/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z TUESDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MZ/26 NEAR TERM...JS/26 SHORT TERM...MZ LONG TERM...MZ AVIATION...JS
Hazardous weather outlook, May 27, 3:06 AM EDT, 18 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 306 AM EDT Sun May 27 2018 VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-280715- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms with heavy downpours will be possible today. There is some potential for localized flash flooding due to saturated soils in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ009>011-280715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 6:37 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FLASH FLOOD 3 SSW CROSS LANES 38.39N 81.79W
05/27/2018 KANAWHA WV 911 CALL CENTER
CROSS LANES DR AND TIMBER CREEK LN. HIGH WATER. VIA
LIVECALLS WEBPAGE.
&&
EVENT NUMBER RLX1800051
MECLocal storm report, May 27, 6:38 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLASH FLOOD 1 W CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV 911 CALL CENTER
HIGH WATER, 102 BROOKHAVEN DR. VIA LIVECALLS
WEBPAGE.**CORRECTED TIME**
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1800050
MECLocal storm report, May 27, 6:42 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 NNW CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV 911 CALL CENTER
DOC BAILEY RD AND KELLY RD. HIGH WATER. VIA LIVECALLS
PAGE.
&&
EVENT NUMBER RLX1800052
MECSpecial weather statement, May 27, 6:43 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT SUN MAY 27 2018
WVZ034-515-272315-
Wyoming-Northwest Raleigh-
643 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM AFFECTING WEST CENTRAL RALEIGH AND
NORTHEASTERN WYOMING COUNTIES...
At 641 PM EDT, a strong thunderstorm was located near Twin Falls
State Park, or 8 miles northeast of Pineville. the storm is nearly
stationary.
Heavy rainfall was occurring with this slow moving storm. Over one
inch of rain is possible within 30 minutes.inds in excess of 30 mph
are possible with this storm.
Locations impacted include...
Twin Falls State Park, Kopperston, Bolt and Maben.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. The water depth may be too great to allow your car to
cross safely. Move to higher ground.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3763 8159 3778 8160 3778 8159 3776 8158
3777 8157 3777 8156 3778 8154 3778 8134
3761 8136
TIME...MOT...LOC 2241Z 189DEG 3KT 3770 8147
12Local storm report, May 27, 6:46 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLASH FLOOD 1 NNW CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV FIRE DEPT/RESCUE
HEARD VIA KANAWHA CO FIRE RADIO. WATER RESCUE, 612
CROSS LANES DRIVE NEAR BROHARD. SILVER SEDAN, WOMAN AND
TWO CHILDREN. NEAR ARMOUR CREEK.
&&
EVENT NUMBER RLX1800053
MECLocal storm report, May 27, 6:49 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV FIRE DEPT/RESCUE
HEARD VIA FIRE RADIO. WATER RESCUE, SUN VALLEY DRIVE.
&&
EVENT NUMBER RLX1800054
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| May 28, 12:40 PM EDT | Special Weather Statement | RLX | Nicholas, Pocahontas, Randolph, Webster | 35 min |
| May 28, 1:19 PM EDT | Special Weather Statement | RLX | Webster | 26 min |
| May 28, 1:32 PM EDT | Special Weather Statement | RLX | Webster | 28 min |
| May 28, 2:22 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Randolph, Upshur | 38 min |
| May 28, 2:54 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph | 2 hr |
| May 28, 4:10 PM EDT | Special Weather Statement | RLX | Putnam | 35 min |
| May 28, 4:53 PM EDT | Special Weather Statement | RLX | Cabell, Jackson, Mason, Putnam, Roane, Wayne | 37 min |
| May 28, 5:30 PM EDT | Special Weather Statement | RLX | Mason | 45 min |
| May 28, 6:14 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.